Aa
A
A
A
Close
Heart Disease Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

beta blockers

Hi there was wondering if you could give me some advice as i am not due to see heart specialist for few weeks.Back in February i was give a nitrate spray and 25mg atenolol to take as i was diagnosed with possible unstable angina and stress test was scheduled for fortnight later.I had stress test which was reported as negative for signs of ischemic change and i was on for about 10mins so told angina unlikely but told i could keep on 25mg atenolol as it probably would not do me any harm and seemed to be reducing palpiations.My chest pain has continued but g.p thinks it is combination of anxiety and costochondritis.In last few weeks i have had mild oedema of both legs and am feeling bit tired my g.p has listened to heart,taken few blood tests such as blood count and electrolytes both normal had 2 ecg's reported as normal and she said my heart and chest sound clear on stethoscope.is it possible the atenolol can have triggered off heart failure as i did have an asd which was repaired 3 years ago,dvt ruled out as well  by g.p.,is it  possible that the atenolol is causing mild fluid retention without it being too serious or being related to cardiac failure (is oedema a possible side effect i am only on 15mg now as i have cut down slightly)do not want to stop them completely until i see cardiologist or is that wrong and should i stop immediately,any help much appreciated.
15 Responses
239757 tn?1213813182
MEDICAL PROFESSIONAL
Paolo,

Thanks for the post.

Generally, unless there is significant heart failure or cardiac dysfuction present, bete blockers should not lead to worsening of heart failure symptoms, nor do they typically cause fluid retention or swelling. We often see swelling of the lower extremeties with calcioum cahnnel blockers, which I assume you are not on.

Its hard for me to tell you to stop or start a medication since there's still a lot I dont know of your overall history.  Given the change in your symptoms, i would go ahead and put a call into your cardiologist office and see if they have any advice or would like to see you sooner.

good luck and keep us updated.


Avatar universal
I have been diagnosed with RARE PAC/PVC. Cardio says I get as many as EVERYONE gets just that I am more aware of them. My GP said he wasnt even sure my symptoms are really coming from these PAC/PVC's and thought it may be gastro. Went to two gastroenterologists (to get second opinions) and one says its not gastro and doesnt want to do any testing and the other says he is not sure and wants to scope me. SO CONFUSING. Went to a electrophysiologists (for a second opinion on these beats( and he gave me RX for Verapamil (calcium channel blocker) just based on our discussion. No examination or anything. Just said my symptoms were enough (briefly looked at all my past test results). Meanwhile...I went back to my regular cardio to update him and told him what this electrophysiologist and gastroenterologists said and he said 1) he doesnt think its gastro (not 100% sure) and is leaning more towards  me just being sensiive to these beats at the moment. and 2) did not agree with taking the calcium channel blocker just yet. Gave me RX for 25mg of Toprol XL (beta blocker) to try first.

From what I have read...calciumm blockers have less side effects, but beta blockers are used more ofter. Cardio says I am on a low dose and shouldnt feel much side effects except dizzy the first few days. I am very confused what to do. Whether to listen to the cardio or the elelectrophysiologist.

Right now the only thing I am on is Klonopin (for involuntary jerks at night) but was told to take it during the day for the other symptoms by my GP. Both the cardio and electro doc agreed I could take the Klonopin at night still but stop it during the day and take what they gave instead. But again...which is the right one???? Does anyone have any opinion, experience on beta vs calcium blockers?

Does anyone have any ideas
Avatar universal
Dear friend, I am on toprol xl 25mg for pvc. Been on it for 1 yr and it has done wonders for me. However it took a little over a yr before my pvc were drastically diminished. It does have some effect on me as it causes a little sluggish feeling, however with my workout that feeling goes away for the day. I do have very vivid dreams since starting it. But well worth it. Not sure if the pvc would have gone away without the toprol but since i had borderline hbp i continued it. good luck
Avatar universal
Do you feel the SYMPTOMS not as much/as strong or do they occur less or a little of both? What do you mean by vivid dreams? Nightmares or something along those lines? My cardio who prescribed this said I would feel the effect right away (notice a difference) and they may even go away completely soon after (these things came on out of the blue along with lest chest pain and tightness and SOB)...had every test (from xray, ct scan, lung tests, holter, and even a barium swallow...all normal). So they are scratching this off as either anxiety or stimulants (even though I stopped caffeine, alcohol and chocolate 4 months ago). I completely disagree with the anxiety aspect...confident SOMETHING physical/illness related caused this...but very hard to convince all these docs otherwise. Its crazy....they tell me what I DONT have but not what I do...and because of this I get the infamous ANXIETY diagnosis. Very frustrating. Even more frustrating to have the docs disagree on it being gastro or cardio. I mean..the holter showed I AM having these beats...but this one gastro wants to scope me to rule out other things. Very hesitant to do that. Cardio says he doesnt think I need it. Electro doc thinks it may be hormonal, try herbs, try the calcium blocker, try going off the birth control pill for a while. What a whirl wind! Life is a b*tch!
110220 tn?1309310461
I have now been off of Toprol now for 6 weeks after taking it for 5 months.  I started on Toprol XL .50mg per day.  I was also taking xanax for anxiety due to an episode of SVT that sent me inot anxiety hell.  After three months I got off of the xanax and went through a month of withdrawls, I was over xanax.  

Everyday I took the Toprol, it made me sick, flutter heartbeat, double beats, pounding heart,etc.  My hands and feet stayed cold and I started to experience memory loss and tightness in my head.  It was to the point with taking the XL, I knew when it was being disbursed into my system, palpitations, coldness and no energy.... just total dread

I told my doctor that I had to get off of them, so I began reducing my dosage in half.  The pill are scored and I broke it in half, I took .25 for 10 days and then got a prescription for
.25XL and starting breaking those in half.  I took the .12.5mg for 10 days and then I stopped.  Had a few uncomfortable moments but I was fine and now, I have a palpitation every now and then, but I'm much better off of them.  They are a very serious drug and unless you clearly have a heart problem, I would not take them.

My problem is SVt that happened only one time in my 50 years of life and my doctor put me on them too soon.  Every EKG, Stress test, Echo was negative and my blood pressure has always been 100/70.  

Good Luck to all!














Avatar universal
I take 75 mg of metoprolol daily for BP control and PVC's. When I first started in early '04, I had terrible cold hands and feet, vivid dreams, etc. I was a former bicycle racer and still ride, experienced very low heartrate during hard efforts and general fatigue and malaise. I wanted to quit taking them, my doctor convinced me to stick to them.

Today, I can hardly tell I am taking them. My performance on the bike slowly improved to a very strong level, I no longer have problems with dreams, cold feet and hands. I do feel more sleepy and tired but fight it by being aware of it and using my will power. My BP is very well controlled and PVC's are gone.

For people with aortic disease like me, they're a lifesaver. Try to stick with them, or try swtiching to a different BB.
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is a low-fat diet really that heart healthy after all? James D. Nicolantonio, PharmD, urges us to reconsider decades-long dietary guidelines.
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Fish oil, folic acid, vitamin C. Find out if these supplements are heart-healthy or overhyped.
Learn what happens before, during and after a heart attack occurs.
What are the pros and cons of taking fish oil for heart health? Find out in this article from Missouri Medicine.
How to lower your heart attack risk.